Idaho, 2016

Hail and Damaging Winds in Idaho, October 2, 2016

October 2, 2016 · NWS PIH · 9 events in 5 counties and zones

large hail and thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Lots of severe weather with funnel clouds...large hail and thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Oct 2, 7:35 AM MST, 1 minute earlier.

Area forecast discussion, Oct 2, 7:35 AM MST, 1 minute before
Area Forecast Discussion
National Weather Service Pocatello ID
835 AM MDT SUN OCT 2 2016

.UPDATE...

Updated the afternoon and evening forecast for rain chances to
reflect a drying trend for part of the afternoon across southeast
Idaho. Expect intense convection to develop late afternoon and
evening with marginally severe thunderstorms possible roughly
along and east of the I-15 corridor.

Valle

&&

.PREV DISCUSSION... /issued 306 AM MDT SUN OCT 2 2016/

SHORT TERM...Today through Tuesday. A plethora of potentially
impactful weather is in store across SE Idaho the next couple of
days, including strong thunderstorms, strong winds, a major
temperature drop and mountain snow.

The main concerns for today will be the threat for strong
thunderstorms and non-thunderstorm gusty winds across the
Southern Highlands and southern Snake Plain, with southerly wind
gusts around 30 mph across these areas this afternoon. As for the
thunderstorm threat, the best chance for strong thunderstorms
will be between roughly 3 PM MDT this afternoon and 8 PM MDT this
evening. The most favored locations will be over the Central
Mountains and the Eastern Snake Plain east to the Wyoming border.
The main threat from thunderstorms will be potentially damaging
wind gusts and frequent lightning. Secondary impacts include the
potential for large hail and brief heavy rain. However, relatively
quick thunderstorm motions should limit flash flood threat.
Thunderstorm development will be aided by a wave of low pressure
swinging northward across the area during peak heating combined
with an eastward-advancing strong surface cold front along with
favorable environmental conditions for organized, long-lived
thunderstorm cells and cell clusters.

Another impact is the threat for mountain snowfall. After a strong
cold front swings through the region Sunday night and Monday
morning, snow levels will fall rapidly, especially when combined
with falling precipitation. A strong area of low pressure will
pass through SE Idaho on Monday, and the heaviest snows will be
focused over the Central Mountains through the day. Several inches
of snow will be possible, mainly above 7,000 feet elevation. This
may result in slushy or snow-covered roads at pass level. The
heaviest snows will then shift to the Eastern Highlands and
Wyoming border region Monday afternoon and will continue through
much of Monday night. Snow levels will be a bit lower here,
perhaps as low as 6,000 to 6,500 feet. A Winter Weather Advisory
has thus been issued for high terrain areas to highlight potential
impacts to travel.

A wind advisory has been issued for Monday afternoon and evening
for the Snake Plain, southern Highlands and Eastern Magic valley.
West to southwest winds will quickly increase late Monday
afternoon across these areas, peaking from the mid-afternoon
through the early evening hours. These winds will create difficult
travel, especially on north-south routes. We may also see areas of
blowing dust which will limit visibility. The amount of blowing
dust will be limited for those areas that have seen recent
rainfall, but nonetheless the threat does exist. The wind may also
be strong enough to bring down some weaker tree branches, which if
falling on wires could result in isolated power outages.

LONG TERM...Tuesday through next Sunday. The strong low pressure
will exit into Montana on Tuesday, spelling an end to the heaviest
precipitation across the Eastern Highlands Tuesday morning. The
break in precipitation will be short, however as a second
disturbance moves in on its heels. This will bring another round
of mountain snows beginning Tuesday afternoon across the Central
Mountains and Tuesday evening across the Eastern Highlands. This
activity is expected to continue through Wednesday night, with
several additional inches of snowfall possible, mainly above 6,500
feet elevation. Drier air is expected to build into the region on
Thursday, with showers gradually ending during the day. A warm-up
is then expected to commence on Friday, with temperatures
rebounding to around or slightly above climatological averages by
next weekend. A few showers may skirt the Central Mountains and
Continental Divide region Sunday, but confidence remains low on
precipitation timing and placement at this forecast range. AD/GK

AVIATION...Expect showers and thunderstorms throughout today at the
TAF sites. Most widespread activity should be after noon local
time. Should stay mainly VFR but in the heaviest showers could
see a brief period of MVFR ceilings and visibility. Strong cold
front moves through tonight and expect windy conditions at
BYI...PIH and IDA with sustained winds approaching 30 knots with
gusts near 40 knots. The threat for showers will continue as well
with occasional MVFR ceilings as well. GK

FIRE WEATHER...Will have widespread showers and thunderstorms again
today with the brunt of the activity after noon. A strong cold
front will pass through eastern Idaho late tonight and Monday
morning. Expect about a 20 to 30 degree drop in high temperatures
from Sunday to Monday with snow levels dropping to 6 to 7 thousand
feet. Wetting rains are likely in places below the snow level with
accumulating snow above 6500 feet. Very windy conditions are also
likely mainly in zones 425 and 410 with sustained winds of 30 mph
or greater possible Monday afternoon. Long term it should be a wet
and cold week with temperatures well below normal for early
October with a drying and warming trend beginning Friday into next
weekend. GK

&&

.PIH Watches/Warnings/Advisories...
Wind Advisory from noon to 9 PM MDT Monday for IDZ017-020>022.

Winter Weather Advisory from 6 AM Monday to midnight MDT Monday
night for IDZ018-019-023-025-031-032.

&&

In the hours before

Special weather statement, Oct 2, 4:44 AM MST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
544 AM MDT SUN OCT 2 2016

IDZ019-023-021245-
UPPER SNAKE HIGHLANDS ID-CARIBOU HIGHLANDS ID-
544 AM MDT SUN OCT 2 2016

...THUNDERSTORM PRODUCING FREQUENT LIGHTNING AND SMALL HAIL
APPROACHING TETON VALLEY...

AT 543 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES WEST OF SWAN VALLEY...MOVING NORTHEAST AT 35 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND FREQUENT
LIGHTNING. IN ADDITON...WIND GUSTS TO 35 MPH WILL BE POSSIBLE ALONG
WITH BRIEF HEAVY RAIN.

SEEK A STURDY SHELER AND KEEP AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4331 11151 4343 11169 4406 11106 4405 11105
      4363 11104
TIME...MOT...LOC 1143Z 222DEG 31KT 4346 11150

AD/GK

The radar

The Pocatello radar (KSFX), 106 km away, was scanning. The volume nearest the first event began at 14:33 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 funnel cloud, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Madison

When
October 2, 7:36 AM MST to 7:53 AM MST
Where
Madison County, Rexburg Mdsn Co Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
43.820, -111.820

A 60 mph wind gust recorded at the Rexburg airport ASOS.

Thunderstorm Wind, Madison

When
October 2, 7:40 AM MST to 7:50 AM MST
Where
Madison County, Sugar City
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.870, -111.750

A 60 mph wind gust measured at Sugar City mesonet site.

Funnel Cloud, Jefferson

When
October 2, 4:09 PM MST to 4:25 PM MST
Where
Jefferson County, Roberts
Reported by
Trained Spotter
Coordinates
43.720, -112.130

Funnel cloud reported in Roberts.

Thunderstorm Wind, Fremont

When
October 2, 4:20 PM MST to 4:35 PM MST
Where
Fremont County, Chester
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
44.000, -111.570

Two large cottonwood trees reported downed in Chester along with several tree limbs from other trees.

Hail, Jefferson

When
October 2, 4:25 PM MST to 4:40 PM MST
Where
Jefferson County, Roberts
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.720, -112.130

One inch hail in northwest Roberts.

Thunderstorm Wind, Fremont

When
October 2, 4:25 PM MST to 4:35 PM MST
Where
Fremont County, 3 mi E of Teton
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
43.880, -111.610

Blown over semi reported by spotter on Hog Hollow Road near Highway 33.

Funnel Cloud, Caribou

When
October 2, 5:45 PM MST to 6:00 PM MST
Where
Caribou County, Lund
Reported by
Public
Coordinates
42.650, -111.880

Funnel cloud near Lund.

Hail, Caribou

When
October 2, 5:55 PM MST to 6:10 PM MST
Where
Caribou County, Chesterfield
Measured
1.75 in hail
Reported by
Public
Coordinates
42.870, -111.880

Golf ball sized hail reported at Chesterfield.

Funnel Cloud, Bannock

When
October 2, 6:35 PM MST to 6:45 PM MST
Where
Bannock County, 8 mi SSE of Lava Hot Spgs
Reported by
Unknown
Coordinates
42.513, -111.960

Funnel cloud reported near Lava Hot Springs. Radar indicated to south southeast of the town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2016Every state in 2016This day in weather historyWarnings in Idaho, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 664047, 664049, 664046, 664053, 664045, 664055, 664056, 664051, 664057.